Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 17, 2018, 4:32 PM MDT for Johnson County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 4:32 PM MDT (22:32 UTC)
- Expired
- Jul 17, 2018, 5:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 229 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WUUS55 KRIW 172232
SVRRIW
WYC019-172300-
/O.NEW.KRIW.SV.W.0071.180717T2232Z-180717T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
432 PM MDT TUE JUL 17 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Northeastern Johnson County in north central Wyoming...
* Until 500 PM MDT.
* At 431 PM MDT, a severe thunderstorm was located near Powder River
Rest Area, or 27 miles east of Buffalo, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Johnson County.
This includes Interstate 90 between mile markers 85 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4417 10623 4434 10630 4442 10602 4420 10602
TIME...MOT...LOC 2231Z 253DEG 20KT 4428 10617
HAIL...1.00IN
WIND...60MPH
$$
Lipson1 follow-up statement
990
WWUS55 KRIW 172252
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
452 PM MDT TUE JUL 17 2018
WYC019-172302-
/O.EXP.KRIW.SV.W.0071.000000T0000Z-180717T2300Z/
Johnson-
452 PM MDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Riverton.
LAT...LON 4417 10623 4434 10630 4442 10602 4420 10602
TIME...MOT...LOC 2252Z 253DEG 20KT 4431 10603
$$
LipsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 315 PM MDT Tue Jul 17 2018 .SHORT TERM...(This evening through Wednesday) Issued at 126 PM MDT Tue Jul 17 2018 Another round of thunderstorms have developed across the CWA with the strongest storms once again across Johnson County where the best capes are. These storms are in response to the strong westerly difluent flow and shortwave trough tracking east across the area today. With juicy dew points still pooling over areas east of the divide in the 50s, we can expect some good rainers out of these T storms through this evening. Estimated rainfall estimates have been up to 0.86 inches so far in Johnson County. There is a prominent circulation showing up on satl over Southwest Montana which appears responsible for the enhanced thunderstorm activity currently taking place in the far west. These thunderstorms should persist well into this evening as the mid level circulation tracks east, just north of the Northern Wyoming border as this circulation becomes more organized. Then as a small flat ridge builds into the west, we should have a mostly precip free day for Wednesday along with warmer and drier conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 126 PM MDT Tue Jul 17 2018 West flow aloft will be over western and central Wyoming with the polar front to the north over northern Montana and high pressure to the south over the Great Basin. Temperatures will be normal to above normal with generally dry conditions. Saturday may start a period of a chance for isolated showers and thunderstorms, especially in the western and northern mountains. With the monsoon moisture to the south over the Great Basin the south will be brushed by convection but the extended models keep the brunt of the moisture to the south over Utah and Northwest Colorado. Overall the temperatures remain in a rather narrow band through the extended forecast cooling Saturday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 126 PM MDT Tue Jul 17 2018 Scattered thunderstorms, mainly over the north half of Wyoming, will persist well into this evening. Many of these storm cells will produce locally heavy rainfall resulting in local IFR conditions. KCPR and KBYG will be under the gun for a slight risk of large hail and damaging winds through this evening. Some of these storms will persist after 06Z this evening. VFR conditions are expected for Wednesday. && .FIRE WEATHER... Issued AT 126 PM MDT Tue Jul 17 2018 Another round of thunderstorms are expected this afternoon; storms will be scattered in the north and east and more isolated southwest. There is a slight risk of severe weather in eastern Wyoming. Relative humidities will be moderate and temperatures comparable to yesterday. Brisk west to northwest winds however, are expected to continue for the rest of today in the south and west by this afternoon. The minimum relative humidity will be in the mid teens in zone 279 for the rest of this afternoon. The remainder of the work week looks to be mostly dry. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Baker AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 17, 1:34 AM MDT, 14 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 134 AM MDT Tue Jul 17 2018 WYZ001>020-022>030-181200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 134 AM MDT Tue Jul 17 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms; most numerous in northern and eastern areas. Hail and heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Saturday and Sunday...Isolated thunderstorms, mainly in the afternoon and evening hours. Monday...Isolated late day thunderstorms, mainly along and east of the divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts over 45 mph and heavy rainfall. Thank you.
In the hours before
Special weather statement, Jul 17, 3:28 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Riverton WY 328 PM MDT TUE JUL 17 2018 WYZ010-172215- Northeast Johnson County- 328 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 415 PM MDT... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake De Smet, or near Buffalo, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Johnson County, including the following locations... Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 296 and 299. Interstate 90 between mile markers 47 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4442 10686 4450 10680 4444 10642 4425 10660 TIME...MOT...LOC 2128Z 291DEG 15KT 4442 10671 Baker
Local storm report, Jul 17, 3:56 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
356 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL LAKE DE SMET 44.47N 106.76W
07/17/2018 E1.00 INCH JOHNSON WY PUBLIC
&&
DLIPSONSpecial weather statement, Jul 17, 4:02 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
402 PM MDT TUE JUL 17 2018
WYZ003>006-172230-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
402 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 430 PM
MDT...
At 400 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from just southwest of Otto to near Grass Creek.
Movement was east at 45 mph.
Wind gusts of 40 to 50 mph, pea size or slightly larger hail, brief
heavy rain, and dangerous lightning will be possible with these
storms.
Strong thunderstorms will be near...
Basin and Manderson around 420 PM MDT.
Gusty outflow wind is likely to occur ahead of this line of storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor NOAA Weather
Radio for additional information and possible warnings from the
National Weather Service.
Move inside before these storms reach your location.
&&
LAT...LON 4439 10775 4383 10824 4397 10872 4398 10872
4397 10873 4399 10878 4438 10841
TIME...MOT...LOC 2159Z 264DEG 41KT 4431 10833 4403 10858
CNJSpecial weather statement, Jul 17, 4:08 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
408 PM MDT TUE JUL 17 2018
WYZ001-172245-
Yellowstone National Park-
408 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
445 PM MDT...
At 407 PM MDT, Doppler radar was tracking a cluster of thunderstorms
centered around an area 9 miles southwest of Shoshone Lake, or 11
miles south of Old Faithful, moving east at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Shoshone Lake around 420 PM MDT.
Grant Village, Lewis Lake and Lewis Falls around 425 PM MDT.
Heart Lake around 435 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4442 11105 4450 11091 4453 11049 4422 11046
4427 11105
TIME...MOT...LOC 2207Z 274DEG 36KT 4430 11085
LipsonSpecial weather statement, Jul 17, 4:20 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
420 PM MDT TUE JUL 17 2018
WYZ010-172300-
Northeast Johnson County-
420 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 500 PM MDT...
At 419 PM MDT, Doppler radar was tracking a thunderstorm near Lake
De Smet, or near Buffalo, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lake DeSmet around 425 PM MDT.
Buffalo around 445 PM MDT.
Other locations impacted by this storm include Buffalo Johnson County
Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 near mile marker 299.
Interstate 90 between mile markers 48 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4437 10684 4439 10687 4447 10686 4450 10654
4432 10654
TIME...MOT...LOC 2219Z 282DEG 15KT 4440 10681
LipsonSpecial weather statement, Jul 17, 4:29 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
429 PM MDT TUE JUL 17 2018
WYZ010-011-172300-
Southeast Johnson County-Northeast Johnson County-
429 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
500 PM MDT...
At 424 PM MDT, Doppler radar was tracking a line of strengthening
thunderstorms along a line extending from 17 miles north of Powder
River Rest Area to near Fort Reno Historical Site. Movement was east
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of northeastern
Johnson County.
This includes Interstate 90 between mile markers 77 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Over one half of an inch of rainfall has
been estimated to have fallen with some of these storms. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4380 10602 4384 10640 4448 10636 4456 10610
4456 10601
TIME...MOT...LOC 2224Z 255DEG 26KT 4445 10628 4385 10622
LipsonThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:19 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
| Jul 16, 6:39 PM MDT | Special Weather Statement | RIW | Lincoln | 36 min |
| Jul 16, 6:43 PM MDT | Special Weather Statement | RIW | Teton | 47 min |
| Jul 16, 6:48 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Jul 16, 7:14 PM MDT | Special Weather Statement | RIW | Lincoln | 46 min |
| Jul 16, 7:15 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| Jul 16, 7:26 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jul 16, 8:12 PM MDT | Special Weather Statement | RIW | Fremont | 48 min |
| Jul 16, 8:52 PM MDT | Special Weather Statement | RIW | Fremont | 38 min |
| Jul 16, 9:11 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Jul 16, 9:47 PM MDT | Special Weather Statement | RIW | Fremont | 43 min |
| Jul 17, 1:37 PM MDT | Special Weather Statement | RIW | 38 min | |
| Jul 17, 2:17 PM MDT | Special Weather Statement | RIW | Teton | 43 min |
| Jul 17, 2:20 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 40 min |
| Jul 17, 2:32 PM MDT | Special Weather Statement | RIW | Park | 43 min |
| Jul 17, 2:34 PM MDT | Special Weather Statement | RIW | 41 min | |
| Jul 17, 2:54 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 36 min |
| Jul 17, 3:24 PM MDT | Special Weather Statement | RIW | Big Horn | 21 min |
| Jul 17, 3:25 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 35 min |
| Jul 17, 3:28 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 17, 3:41 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 12 min |
| Jul 17, 4:02 PM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jul 17, 4:08 PM MDT | Special Weather Statement | RIW | Teton | 37 min |
| Jul 17, 4:20 PM MDT | Special Weather Statement | RIW | Johnson | 40 min |
| Jul 17, 4:23 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Washakie | 37 min |
| Jul 17, 4:29 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 17, 4:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 17, 5:35 PM MDT | Special Weather Statement | RIW | Washakie | 25 min |
| Jul 17, 5:52 PM MDT | Special Weather Statement | RIW | Fremont | 23 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.